Maine, 2021

Heat in Maine, August 13, 2021

August 13, 2021 · NWS CAR · 9 events in 9 counties and zones

Unseasonably hot temperatures and high dewpoints persisted for a second day in advance of a slow moving cold front. Several locations reported record high low temperatures.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Unseasonably hot temperatures and high dewpoints persisted for a second day in advance of a slow moving cold front. Several locations reported record high low temperatures. Temperatures ranged from around 90 to the mid 90s...with dewpoints from around 70 to the lower 70s. Apparent temperatures ranged from the mid 90s to around 100.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 13, 11:58 AM EST, 2 minutes earlier.

Area forecast discussion, Aug 13, 11:58 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1258 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front crosses the area on Saturday into Saturday evening.
High pressure will build in on Sunday and remain over the
region through Tuesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Have expanded the Heat Advisory to include coastal Hancock and
coastal Washington counties with this update. Otherwise, expect
mostly sunny, hot and humid conditions across the region with
high pressure today. High temperatures will range from the mid
80s to around 90 north, to the upper 80s to lower 90s interior
Downeast. Temperatures ranging from the mid to upper 80s are
expected along the Downeast coast. Apparent temperatures in the
Heat Advisory area will range from the mid to upper 90s. Have
also updated the forecast to adjust for current conditions along
with afternoon temperatures and clouds.

Previous Discussion...
Another very humid night in store tonight w/temps cooling down
after sunset. It could be another night for record high minimum
temperatures. Fog will be a threat again overnight w/the coastal
areas once again seeing the most dense fog. A slow moving cold
front is expected to make its apch toward the state from Quebec
overnight. A pre-frontal trof out ahead of the front could set
off some showers and perhaps a tstm by the early morning hrs on
Saturday. There is some elevated CAPE that will be available
across the western and northwestern areas as referenced by the
00Z NAM and GFS. There does appear to be alot of CIN which could
inhibit tstms pushing further east from Quebec. However, as
referenced by the daycrew, storms could be strong enough to
overcome that inhibition. The other drawback is that the column
of 850-700mbs looks fairly dry. So, this too could play a factor
in diminishing the tstm threat during the early morning hrs.
The 00Z GFS looked too fast in bringing showers and tstms into
western and northern areas by daybreak, given the sw flow aloft
aligning w/the cold front. The NAM and HRRR looked to be a
better fit w/the timing. Therefore, pushed back the timing a bit
and scaled back the pops to far w and nw border.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A northern stream shortwave trough moves into Quebec on
Saturday, with its associated surface cold front crossing Maine
during the day ahead of it.

The main forecast challenge for Saturday is how much sunshine
will we see to be able to destabilize the atmosphere enough to
allow for strong to possibly severe thunderstorms. With the
front moving through far western portions of the CWA in the
morning, likely will not have enough destabilization there
regardless. Elsewhere, the question is how fast does the front
actually move through. The GFS is likely too progressive given
the overall blocky nature of the pattern, so leaned towards a
NAM/CMC-Reg solution for timing of precipitation and pops. With
the slower solution, there probably will be enough time for
destabilization from around I-95 on south/east (except right
near the coast where onshore flow with water temperatures in the
upper 50s will serve as a limiting factor). Generally have the
potential for 1000-1500 J/kg of CAPE in this area (possibly
even a tad farther N along the eastern border with Canada
depending on exact frontal timing). This CAPE coupled with
30-35kt of bulk shear should be sufficient to support a few
strong to severe thunderstorms, with gusty winds being the main
threat. Accordingly, SPC has placed most of the CWA, except
coastal Downeast and most of the North Woods under a marginal
risk for severe thunderstorms for Saturday.

In addition to the severe threat, with precipitable waters
forecast to be in the 1.75-2" range, there is the risk of
locally heavy rainfall with any stronger storm, and as a result,
the ponding of water on roadways cannot be ruled out in areas
receiving heavy downpours.

Highs Saturday should be around 5 degrees cooler than todays,
running around 5-10 degrees above normal (around 80 to mid 80s
-except cooler at the immediate coast/higher elevations).

There could be some lingering showers early Saturday evening
depending on exactly how fast the cold front exits to the SE.
Noticeably cooler and drier air mass moves in behind the front.
With the dry air moving in at the low levels, it should keep
things dry through the night, even with the approach of the axis
of the main northern stream trough. Lows Saturday night should
be near normal (mainly in the 50s, except around 60 near the
immediate coast).

The northern stream trough axis crosses the area on Sunday, but
with dry low levels, it should remain dry. Highs on Sunday
should be near normal and it should be much less humid with
dewpoints in the 50s.

Locally zonal flow aloft Sunday night, and with no shortwaves
progged to be running through it, it should be dry and
relatively cloud free. Lows Sunday night should be around 5
degrees below normal.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Zonal to WNW flow over the area Monday-Monday night, with no
shortwaves embedded in the flow should keep things dry, with
minimal cloud cover.

Deep layered ridging then builds in Tuesday-Thursday. Associated
subsidence should keep things dry. There is some uncertainty how
fast the ridge axis slides to the east, so there are slight
chance pops in for Thursday. However, if trends hold and things
end up moving towards the slow end of the spread of guidance (as
a relatively blocky pattern suggests), then more than likely
Thursday will end up dry. As the ridge builds in, there will be
a gradual warm up, with an increase in humidity as well as the
week progresses.

Temperatures will be near to slightly above normal on Monday,
then run solidly above normal Tuesday-Thursday.
&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions expected across the region today
through early tonight. There is a risk for some fog to develop
again especially for KBGR and KBHB which could bring IFR/LIFR.
West/southwest winds around 10 knots today. South/southwest
winds 5 to 10 knots tonight.

SHORT TERM:
Saturday...MVFR or lower possible in fog/stratus early. Then
showers and thunderstorms from late morning through the
afternoon from NW to SE - best chance from I-95 on S/E. Brief
period of MVFR or lower possible with any thunderstorm, along
with gusty winds and locally heavy rainfall.

Saturday night...VFR with possible exception of brief period of
MVFR in any lingering showers early Downeast. W-NW winds
G15-20KT possible, mainly at northern terminals.

Sunday-Tuesday...VFR.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. Visibilities will be reduced at times in fog
today, with more extensive fog tonight.

SHORT TERM: A light pressure gradient over the waters Saturday-
Tuesday should limit winds to around 10 kt or less, with
corresponding fairly low wave heights.

Patchy fog is probable early Saturday, with visibilities less
than 1 mile. Showers, with possibly some embedded thunderstorms
should impact the waters late in the day on Saturday.
&&

.CLIMATE...
Record High Minimum Temperatures for Today August 13, 2021.

Location......Record/Year....Forecast 24-hour Low
Caribou...........67/1947.............71
Bangor............69/1984.............70
Millinocket.......66/2012.............69
Houlton...........66/1976.............71
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ011-015>017-
     029>032.
     Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Norcross/Hewitt
Short Term...Maloit
Long Term...Maloit
Aviation...Norcross/Hewitt/Maloit
Marine...Norcross/Maloit
Climate...Maloit
Hazardous weather outlook, Aug 13, 9:29 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1029 AM EDT Fri Aug 13 2021

MEZ001-003-004-141200-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
1029 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-010-141200-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
1029 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for strong to possibly severe thunderstorms
from late Saturday morning through Saturday afternoon. The main
threat is from strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-141200-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
1029 AM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for strong to possibly severe thunderstorms
from late Saturday morning through Saturday afternoon. The main
threat is from strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-141200-
Coastal Hancock-Coastal Washington-
1029 AM EDT Fri Aug 13 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1029 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Fog could reduce visibilities to one NM or less at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Fog is likely over the waters early Saturday morning. The fog could
possibly lower visibilities to one NM mile or less at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Southern Penobscot

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Apparent temperatures ranged from the mid 90s to around 100.

Heat, Northern Penobscot

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Apparent temperatures ranged from the mid 90s to around 100.

Heat, Central Penobscot

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Apparent temperatures ranged from the mid 90s to around 100.

Heat, Central Washington

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Central Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Apparent temperatures ranged from the mid 90s to around 100.

Heat, Northern Washington

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Apparent temperatures ranged from the mid 90s to around 100.

Heat, Interior Hancock

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Apparent temperatures ranged from the mid 90s to around 100.

Heat, Southern Piscataquis

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Apparent temperatures ranged through the 90s to around 100.

Heat, Coastal Washington

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Apparent temperatures ranged through the 90s to around 100.

Heat, Coastal Hancock

When
August 13, 12:00 PM EST to 5:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Apparent temperatures ranged through the 90s to around 100.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978476, 978477, 978478, 978479, 978480, 978481, 978482, 978483, 978484.